Facebook Pixel

Experiencing Late Period + Brown/Black Discharge...

By July 24, 2010 - 4:00pm
Rate This


I took "Plan B" twice last month (in June). Both times were the day after having sex - the condom broke on two occasions. Everything went fine that month in regards to my period - the only thing was that I got it a week early, but the bleeding was normal, as well as the duration.

However, although I've been very careful with being protected during sex, my period is over a week late this month. Last time I had it was on June 8th and it lasted about 5-6 days. I was unsure when to expect it, since I thought getting it early last month might have been an effect from the "Plan B" pills, so I didn't worry too much, but I still haven't gotten it and now I'm really becoming concerned. Before taking Plan B, my period arrived on the 17/18th of the month and lasted about 6 days.

Also, I've been experiencing brown/black discharge for the past 3-4 days. It happens 1-3 times a day and only lasts a few seconds. I've experienced something similar before, but not as dark or frequent, and always before or after my period for a day or two. I'm extremely worried about this - is it possible that I could be pregnant even though I didn't have unprotected sex this month?

Add a Comment4 Comments

Hi Alison,
Thanks a bunch for your help. I'm happy to say that I took a pregnancy test and the results were negative. As for the discharge, it's been decreasing more and more every day. I also took your advice on using the condoms properly, and I think our problem was that we needed to use lubrication.

Once again, thank you!

July 28, 2010 - 12:18am

When you have brown discharge/spotting, it usually does not indicate a pregnancy. It most likely indicates breakthrough bleeding (spotting) from your cycle that may be irregular for this month, and possibly next month, from taking Plan B.

If your period does not begin next week, you can take a home pregnancy test.

Do you know why the condom is breaking so frequently? Do you know if your partner is using any lubrication on the outside of the condom? Do you know if he is leaving enough space at the tip of the condom for ejaculatory fluid? Condoms should not break, so you might want to check the expiration date, and make sure they have not been left in a hot car, too. Hope this helps!

July 25, 2010 - 7:55pm

Hi Alison,

The last time I got my period was June 8 - it lasted about 6 days. After that I haven't had it anymore nor have I had unprotected sex. I haven't had any bleeding whatsoever, just this strange discharge every once in a while.

July 25, 2010 - 4:50pm

The brown discharge is most likely your period beginning. Plan B can cause a late period for a few cycles, and it is difficult to determine when it will occur based on your previous "normal" time frame for your period.

You said the last time you had any type of period (either your regular cycle or from Plan B) was June 17/18? Did you have any bleeding after this time?

How long has it been since you have had unprotected intercourse (condom breaking)? You can take a home pregnancy test if you are worried, but discharge/spotting that occurs for a few days usually indicates an upcoming period. Pregnancy does not usually have any type of spotting that is a significant amount.

July 25, 2010 - 12:55pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Menstrual Cycle

Get Email Updates

Related Checklists

Menstrual Cycle Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!